The incidence of pulmonary Mycobacterium avium complex (MAC) disease is increasing worldwide. Currently, clarithromycin is the key drug for treatment of pulmonary MAC disease, and multidrug therapy with rifampicin and ethambutol is recommended. However, the efficacy of this therapy is reported to be approximately 60-80％. Therefore, this disease is often difficult to treat, and there are some problems concerning this form of chemotherapy. Firstly, rifampicin decreases the serum clarithromycin concentration owing to CYP3A4-related interactions. Although this therapy needs to be administered for more than one year, to our knowledge, no study has investigated the long-term relationship between serum clarithromycin and rifampicin concentrations and CYP3A4 activity, together with treatment efficacy. Secondly, an alternative treatment to the recommended therapy of clarithromycin, rifampicin, and ethambutol has not been established. Therefore, fluoroquinolones are often used when the clinical efficacy of the recommended regimen is insufficient. However, very few previous studies have investigated the clinical efficacy of the combination of clarithromycin and fluoroquinolones, especially levofloxacin.
Our recent study demonstrated that serum clarithromycin concentrations in patients with pulmonary MAC disease were continuously low because of rifampicin-mediated CYP3A4 induction, which may be responsible for the unsatisfactory clinical outcomes observed. We also investigated the clinical outcomes achieved with the currently recommended dose of clarithromycin and levofloxacin, and suggested the possibility that combined administration of clarithromycin and levofloxacin did not improve clinical outcomes for the treatment of pulmonary MAC disease. In this mini-review, we summarize the findings of our clinical studies concerning chemotherapy for pulmonary MAC disease.
Patients who have mental health issues, including depression, tend to have lower adherence and have higher recurrence than those with other diseases. The aim of this study is to comprehend the state of community pharmacists' feeling of their services for patients with depression and determine factors capable of improving pharmacists' services for patients with depression in community pharmacies. A questionnaire was sent to 1000 pharmacies chosen at random between July-August 2015. The survey was completed by 365 community pharmacists with a response rate of 36.5％. We used 272 responses of 365 (74.5％) after excluding missing values. Path analysis was applied to the results of the survey. The strength of stigma towards depression had the most influence on the feeling of difficulty in dealing with patients who have depression. A statistically significant positive path was observed from the frequency of participating in an academic meeting about mental disorders, including depression, against the understanding of depression. It is considered that relieving the difficulty in dealing with patients who have depression can improve pharmacists' services to the patients. The results indicate that we cannot relieve the difficulty in dealing with patients who have depression only by gaining common experience as a pharmacist. Along with gaining a better understanding of depression, it is important to remove misunderstandings and prejudices surrounding depression in order to improve the pharmacists' services for patients with depression.
We previously reported that there is a positive correlation between the oral clearance (CL/F) and the apparent volume of distribution (V/F) of drugs with variable bioavailability (F). The aim of the present study using the computer simulation method was to further evaluate the usefulness of the population pharmacokinetic analysis model assuming the covariance of CL/F and V/F (ωCL/F, V/F). The log likelihood difference (LLD) between the covariance and non-covariance model analysis was weakly altered by the change of the inter-individual difference of volume of distribution (V) and systemic clearance (CL), and was slightly altered by the change of intra-individual error of blood concentration measurement. The LLD was also weakly altered by the change of the blood sampling design and by the number of subjects in clinical trials. In contrast, the LLD was significantly affected by the change of the range of F. However, the LLD value for the clinical trial of the drug with 80-100％ of F was still statistically significant. Therefore, we should use the covariance model for the population pharmacokinetic analysis for drugs with mean F below 80％.
The increased risk of occupational exposure to hazardous drugs in medical professionals has recently been regarded as an issue to address. Although some previous studies examined safer preparation methods, the number of those involving unskilled professionals, such as pharmacy students, has been limited. The present study compared the safety of three different preparation methods used by pharmacy students. The level of exposure to sodium fluorescein (used as an indicator of exposure) and preparation time were measured when following three methods prepared by the pharmacy students: conventional (syringe method); preparation using the closed system drug transfer device; PhaSealTM (PhaSealTM method); and that using a solution with an injection needle attached (OTSUKA NORMAL SALINE 2-PORTTM; 2-PORTTM method). The mean scattering levels of sodium fluorescein when using the syringe, PhaSealTM, and 2-PORTTM methods were 0.390, 0.013 and 1.744 μg/mL, respectively; the 2-PORTTM method showed a significantly higher value, indicating that this method is inappropriate for hazardous drug preparation, as it increases the risk of exposure, while shortening the preparation time and making the procedure simpler. The risk of exposure was present when using any of the three methods, which may have been associated with the pitfalls that novices tend to face in each case. Based on these results, the use of safer preparation methods and accurate recognition of the pitfalls related to the preparation procedures among supervisors may be important in medical services.
Good nutrition is essential for all treatments and health. Therefore, it is very important for pharmacists to have good nutritional knowledge in carrying out pharmaceutical care, especially for elderly patients. However, pharmaceutical students receive insufficient nutritional education. In the present study, we evaluated the educational effects by means of intervention. Thirty-eight pharmaceutical students attending the hospital practical training participated in this study during the period of 2015. The test was carried out twice; at the beginning of clinical training and after attending the nutrition support team conference and rounds. The test results showed that the total scores significantly increased from 12.2 ± 4.7 to 22.6 ± 5.1 after our intervention (P < 0.01). The questionnaires revealed the current students' situation of nutritional education in the college of pharmacy and the fundamental aim for them. Most answered that they wanted to continue to learn about nutrition. These results suggest that our intervention in hospital practical training was useful not only in improving their knowledge but also in enhancing their interest in nutrition.
We report the case of a patient with oxaliplatin-induced thrombocytopenia during chemotherapy for colorectal cancer. In this patient, the administration of oxaliplatin was discontinued due to an allergic reaction during the 16th course of chemotherapy with oxaliplatin. The 17th or subsequent courses of chemotherapy were performed without changing the regimen, leading to drug-induced thrombocytopenia. Although oxaliplatin-induced thrombocytopenia has been reported as an adverse reaction, its incidence is low, and other factors causing thrombocytopenia are present, making diagnosis difficult. In the case of thrombocytopenia complicated with an allergic reaction to oxaliplatin, we consider the immunological mechanism, and measurement of platelet associated immunoglobulinG can be performed, too. When chemotherapy-related allergic symptoms are mild, administration is continued in many cases, considering the advantages of the treatment. However, the possibility that readministration may induce serious adverse reactions must be considered.